MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION STERILE NX19RE W/ 4L RES; BLOOD GAS OXYGENATOR

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION STERILE NX19RE W/ 4L RES; BLOOD GAS OXYGENATOR
Model Number 3CX*NX19RE
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Terumo has received the device for evaluation; however, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.(b)(4).
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, the oxygenator did not oxygenate.There was a great deal of fat in the reservoir & oxygenator.The initial heparin dose was 48k, and before going back on bypass another 48k was given.Additionally, another 10k of heparin was added in the pump prior to going on.To start, it was a 1:1 ratio of gas to blood flow.The sweep was unable to be decreased during the first half of the procedure.The patient was weaned off bypass and it was determined that the patient could not support metabolic needs on their own so bypass was initiated again.The device and circuit were not circulated between bypass runs.No known impact or consequence to patient.Product was not changed out.Procedure was completed successfully.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on january 17, 2020.Upon further investigation of the reported event, the following information is new and/or changed: h6 (identification of evaluation codes 10, 11, 3331, 213, 67).Method code #1: 10 - testing of actual/suspected device.Method code #2: 11 - testing of device from same lot/batch retained by manufacturer.Method code #3: 3331 - analysis of production records.Results code: 213 - no device problem found.Conclusions code: 67 - no problem detected.The affected sample was inspected upon receipt with no anomalies noted.The customer had noted that there was a large amount of fat noted in the oxygenator.Gas transfer testing was attempted, however, leaks in the end caps were identified.The sample had been compromised post use (return to factory or during the decontamination process).The sample was then rinsed and dried, and filled with rhodamine solution in an attempt to identify the leakage path.The oxygenator was then disassembled with fiber samples collected as the fiber bundle was taken apart.The fiber samples were then reviewed under a 500x microscope with no significant anomalies and no mechanical damage to the fiber observed.A retention sample was tested for gas transfer ability at zero time and following a six hour blood circulation, and no anomalies noted.Root cause could not be determined however, the complaint unit was not recirculated between the pump runs.While it was not expected to re-initiate bypass, the lack of recirculation is mostly likely to cause the observed symptoms.The clinical observation of large amount of fat in the oxygenator may have contributed to reduced gas transfer.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.

Brand Name
STERILE NX19RE W/ 4L RES
Common Device Name
BLOOD GAS OXYGENATOR
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
MDR Report Key9603807
Report Number1124841-2020-00011
Device Sequence Number13586869
Product Code DTZ
UDI-Device Identifier00699753450868
UDI-Public(01)00699753450868
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K180950
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Model Number3CX*NX19RE
Device Catalogue NumberN/A
Device Lot NumberXK05
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/31/2019
Supplement Date Received by Manufacturer03/20/2020
Initial Report FDA Received Date01/17/2020
Supplement Report FDA Received Date03/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1